Regarding the post about the URTI cough:
Many children with URI's and asthma have severe coughs which seem to
exacerbate their underlying symptoms of wheezing, dyspnea, parental anxiety,
When a child or adult presents to the ED with severe
coughing and snorting and carrying on, I give the traditional aerosols of
albuterol, atrovent, etc. BUT also add lidocaine.
I use 1-2% lidocaine aerosolized which appears to anesthetize cough receptors
that are irritated in the upper airways. The basis for this is the use of
aerosols of lidocaine in anesthesiology and EM to anesthetize the hypopharynx
for awake intubations.
I calculate the total dose of lidocaine not to exceed 4 mg/kg to a avoid
lidocaine toxicity just in case it was all absorbed. I have never run into
trouble with repeat doses with appropriate spacing between doses - most
likely due to rapid metabolism of lidocaine.
I also do not let the child eat or drink for 1 to 2 hours because of the
suppressed protective gag reflex.
One the crisis is over, I then have to make the decision regarding cough
suppressants - which I prescribe not infrequently.
Mike Gerardi, M.D.
For more information, send mail to [log in to unmask] with the message: info PED-EM-L
The URL for the PED-EM-L Web Page is: